Ugly Side Effects of Too Many Supplements

Because nutritional supplements don't require a prescription, most of us figure they can't hurt. But according to a study published in The New England Journal of Medicine, side effects related to supplements are responsible for about 23,000 visits to the emergency room each year. Even if they don't land you in the ER, taking too many supplements can cause you to feel some serious discomfort. These are some of the ugly side effects that can result from taking too many supplements. Read on to find out more—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.

1

Stomach Upset

Middle aged woman suffering from abdominal pain while sitting on bed at home

This is often the first sign that you've taken too many vitamins or supplements; you might experience nausea, vomiting or diarrhea. It might mean you have a food sensitivity to a supplement ingredient, that you've taken a supplement on an empty stomach that you would better tolerate with food, or that you're taking more supplements than you should. For example: Some people start taking whey protein and find it makes them bloated or uncomfortable; switching to plant protein or not taking more protein in one sitting than the body can handle (about 25 to 30 grams) might resolve the issue.

RELATED: Ways You're Ruining Your Body After 60, Say Experts

2

Rapid or Irregular Heartbeat

in pain touching chest respiratory symptoms fever, coughing, body aches

According to the New England Journal study, weight-loss supplements are the #1 reason for supplement-related trips to the emergency room. Some of them contain stimulants which can have side effects such as rapid or irregular heartbeat, dizziness, or increased blood pressure, says the National Institutes of Health's Office of Dietary Supplements.

RELATED: The #1 Best Cure for Visceral Fat, Say Experts

3

Liver Damage

doctors appointment physician shows to patient shape of liver with focus on hand with organ

Recent years have seen several reports of liver injury—and even acute liver failure—associated with green tea extract supplements. "GTE [green tea extract] may contain solvent residues, pesticide residues, and other impurities that can cause liver damage in susceptible people," warns the United States Pharmacoepia (USP). "A specific compound in green tea that is most abundant (Epigallocatechin gallate or EGCG), can saturate the liver, increasing the potential of liver disease." 

RELATED: If You Can't Remember This, You May Have Memory Loss

4

Increased Cancer Risk

woman in bed suffering from cancer

Just because supplements are over-the-counter doesn't mean they can't have serious side effects. Last spring, the United States Preventive Services Task Force (USPSTF) officially recommended against taking beta-carotene or vitamin E supplements, saying they may increase the risk of cancer or poor outcomes from heart disease. Another study found that men had an increased risk of lung cancer after taking megadoses of biotin (5 mg to 10 mg daily).

RELATED: Ugly Side Effects of Too Many Vitamins

5

Tooth Enamel Loss

Mature woman feeling strong pain, toothache.

Apple cider vinegar is a hot supplement on social media right now, with many people take the liquid formula right out of the bottle, adding it to hot water, juice, or just taking a spoonful straight-up. Experts warn against doing that too often, as ACV is highly acidic and can weaken tooth enamel. Mixing ACV in water can dilute the acid. If you take it straight, wait at least 30 minutes before brushing your teeth. And to get through this pandemic at your healthiest, don't miss these 35 Places You're Most Likely to Catch COVID.

The post Ugly Side Effects of Too Many Supplements appeared first on Eat This Not That.


Eat This Not That

Comments

Popular posts from this blog

The #1 Cause of Belly Fat, Says Science